Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jan 13, 2020, 7:38 PM CST for Lawrence County, Lewis County, Wayne County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 13, 2020, 7:38 PM CST (01:38 UTC)
- Expired
- Jan 13, 2020, 8:15 PM CST
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lawrence County, TN, Lewis County, TN, Wayne County, TN
The radar
The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 13, 7:53 PM CST | HAIL 0.75 | 8 Ssw Hohenwald, TN | |
| Jan 13, 8:00 PM CST | HAIL 0.75 | 9 Ssw Hohenwald, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WUUS54 KOHX 140138
SVROHX
TNC099-101-181-140215-
/O.NEW.KOHX.SV.W.0026.200114T0138Z-200114T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
738 PM CST Mon Jan 13 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Lewis County in Middle Tennessee...
Northeastern Wayne County in Middle Tennessee...
Northwestern Lawrence County in Middle Tennessee...
* Until 815 PM CST.
* At 738 PM CST, a severe thunderstorm was located over Waynesboro,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hohenwald, Waynesboro and Gordonsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
3566 8733 3564 8733 3562 8735 3559 8735
3557 8732 3555 8732 3555 8729 3551 8728
3550 8727 3550 8728 3547 8728 3522 8777
3532 8788
TIME...MOT...LOC 0138Z 230DEG 45KT 3531 8776
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
329
WWUS54 KOHX 140158
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
758 PM CST Mon Jan 13 2020
TNC099-181-140208-
/O.CAN.KOHX.SV.W.0026.000000T0000Z-200114T0215Z/
Wayne TN-Lawrence TN-
758 PM CST Mon Jan 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND
NORTHWESTERN LAWRENCE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
3566 8733 3562 8735 3559 8735 3557 8732
3555 8732 3555 8729 3550 8727 3550 8728
3547 8728 3545 8734 3546 8745 3542 8745
3541 8751 3540 8753 3548 8761
TIME...MOT...LOC 0158Z 230DEG 45KT 3547 8752
$$
TNC101-140215-
/O.CON.KOHX.SV.W.0026.000000T0000Z-200114T0215Z/
Lewis TN-
758 PM CST Mon Jan 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR LEWIS COUNTY...
At 758 PM CST, a severe thunderstorm was located near Hohenwald,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hohenwald and Gordonsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3563 8751 3562 8745 3563 8742 3566 8736
3566 8733 3562 8735 3559 8735 3557 8732
3555 8732 3555 8729 3550 8727 3550 8728
3547 8728 3545 8734 3546 8745 3542 8745
3541 8751 3540 8753 3548 8761
TIME...MOT...LOC 0158Z 230DEG 45KT 3547 8752
HAIL...1.25IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 5:18 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 13, 5:18 PM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Nashville TN 518 PM CST Mon Jan 13 2020 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... A rare dry day to start off the forecast today before a Plains trough moves eastward, and brings a warm front across the area overnight. Rain chances will increase late this afternoon into the evening just ahead of the warm front. Winds will increase behind the front overnight, so plenty of WAA will warm temperatures overnight to be in the upper 50s/low 60s by sunrise. Models suggest that slightly warmer air will be just off the surface, so a shallow inversion looks to set up overnight as well. With the instability aloft thanks to the WAA, some thunderstorms may develop with the potential for some hail as the main threat. Not what we'd expect from stronger storms this time of year, but as always can not rule out damaging winds completely even though the low level inversion will help keep those stronger winds aloft and prevent them from reaching the surface. Model soundings do show that mid level cooler air with lapse rates around 7C, so there will be some elevated instability supporting some hail with stronger thunderstorms overnight. 0-6km shear is not absent either, with values around 50 to 60 knots able to support more robust updrafts with stronger cells as well. By mid morning the upper trough will race northeastward, and precip chances will sag southward during the day with retreating warmer air. Precip chances will be confined to mainly along and south of I-40 as well as the Plateau by late Tuesday afternoon. Thunderstorm threat looks to come to an end by late morning as instability weakens with warm air retreating southward. Precip chances will increase overnight into Wednesday as subtle disturbances in the upper flow will be enough to trigger some showers over most of the area during the early morning and daytime. Cold front will move through Wednesday evening and precip chances will come to an end briefly on Thursday with cooler temperatures. Upper ridging moves in aloft during the day Thursday followed by yet another Plains trough for Friday and the first half of the weekend. Model agreement on the strength of the Plains trough has been consistent, so kept in higher pops for Friday night and Saturday before another cold front moves through. This cold front looks to return winter to the mid state, so even though Sunday through mid week next week looks dry, highs will only be in the 40s with lows in the 20s/low 30s. Precip chances will come to an end late Saturday as the cold front moves through. Right now, not expecting any frozen precip as the moisture moves out before the cold temperatures settle in. && .AVIATION... 00Z TAF DISCUSSION. VFR with a high OVC deck will continue for a few more hours before ceilings start to fall and showers/vcts move into the area. These should last through about sunrise with some IFR mixed in due to heavier rains. Conditions will improve back to MVFR through the early afternoon hours Tuesday. Winds will be light and south to southeasterly. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........Unger
Hazardous weather outlook, Jan 13, 5:07 AM CST, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 507 AM CST Mon Jan 13 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-141115- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 507 AM CST Mon Jan 13 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Rain and scattered thunderstorms are expected to develop later tonight. A few storms could produce hail, mainly along and south of Interstate 40. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain and scattered thunderstorms are expected to continue into early Tuesday morning. A few of these storms could produce hail, mainly along and south of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later tonight into early Tuesday morning. Schaper
In the hours before
Special weather statement, Jan 13, 7:17 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
717 PM CST Mon Jan 13 2020
TNZ093-140200-
Wayne TN-
717 PM CST Mon Jan 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 800 PM CST...
At 716 PM CST, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 12 miles northeast of Pickwick Landing State Park,
moving northeast at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Waynesboro, Collinwood and Lutts.
LAT...LON 3530 8798 3548 8772 3547 8769 3547 8765
3544 8765 3544 8761 3542 8761 3541 8760
3541 8757 3521 8758 3503 8798
TIME...MOT...LOC 0116Z 232DEG 43KT 3513 8802
27The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:17 PM CST | Special Weather Statement | OHX | Wayne | 43 min |
| Jan 13, 8:09 PM CST | Special Weather Statement | OHX | Maury | 36 min |
| Jan 13, 8:34 PM CST | Special Weather Statement | OHX | Williamson | 26 min |
| Jan 14, 12:14 AM CST | Special Weather Statement | OHX | Hickman | 46 min |
| Jan 14, 1:00 AM CST | Special Weather Statement | OHX | Cheatham, Dickson, Hickman, Williamson | 45 min |
| Jan 14, 1:13 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Williamson | 15 min |
| Jan 14, 2:02 AM CST | Areal Flood Advisory | OHX | Davidson | 106 min |
| Jan 14, 2:05 AM CST | Areal Flood Advisory | OHX | Wayne | 3 hr |
| Jan 14, 2:21 AM CST | Special Weather Statement | OHX | Bedford, Giles, Lawrence, Marshall | 39 min |
| Jan 14, 3:23 AM CST | Areal Flood Advisory | OHX | Giles, Lawrence | 112 min |
| Jan 14, 8:15 AM CST | River Flood Advisory | OHX | Sumner, Trousdale, Wilson | 36 hr |
| Jan 14, 3:01 PM CST | River Flood Advisory | OHX | Giles | 13 hr |
| Jan 14, 5:23 PM CST | River Flood Advisory | OHX | Lawrence | 7 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.